Colorado, 2007

Tornado and Hail in Colorado, April 21, 2007

April 21, 2007 · NWS GLD · 6 events in 3 counties and zones

An upper low pressure system and surface cold front in eastern Colorado resulted in a line of strong to severe thunderstorms during the afternoon and early evening hours. Several reports of hail and a brief tornado occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

An upper low pressure system and surface cold front in eastern Colorado resulted in a line of strong to severe thunderstorms during the afternoon and early evening hours. Several reports of hail and a brief tornado occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 21, 2:13 PM MST, 1 hour 42 minutes earlier.

Area forecast discussion, Apr 21, 2:13 PM MST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
313 PM MDT SAT APR 21 2007

.DISCUSSION...FORECAST PROBLEMS WILL BE TONIGHT AND SUNDAY FOLLOWED
BY THE ONSET OF PRECIPITATION WITH THE NEXT STORM SYSTEM AT THE
BEGINNING OF NEXT WEEK. SATELLITE SHOWING AN ACTIVE FLOW PATTERN FROM
THE CENTRAL PACIFIC INTO THE WESTERN ATLANTIC. FLOW IS PROGRESSIVE
BUT STILL FAIRLY AMPLIFIED...ESPECIALLY OVER THE PACIFIC. BLOCK OVER
THE EASTERN PORTION OF THE COUNTRY LOOKS LIKE IT IS BREAKING DOWN.
IMMEDIATE CONCERN IS SYSTEM MOVING IN FROM THE DESERT SOUTHWEST.
LOW LEVEL MOISTURE HAS INCREASED DRAMATICALLY SINCE YESTERDAY.

AT JET LEVEL...STRONG JET OF 150 TO 200 KNOTS BEHIND SHORTWAVE TROUGH
APPROACHING WEST COAST. MODELS ARE UNDERDOING THESE SPEEDS. OTHERWISE
THE MODELS LOOKED REASONABLY INITIALIZED. AT MID LEVELS...BASED ON
SATELLITE THE MODELS DO NOT LOOK AMPLIFIED ENOUGH/FAR ENOUGH WITH THE
SYSTEM NEAR THE ALEUTIANS. A LITTLE LATE DUE TO THE WATCH JUST BEING
ISSUED. WILL BE DOING A BLEND OF THE MODEL SOLUTIONS. WILL BE GOING
WITH THE SLOWER...WETTER...AND COOLER MODELS NOT ONLY FOR THE STORM
AFFECTING THE AREA THROUGH TOMORROW BUT WITH THE STORM THAT WILL
MOVE INTO THE AREA AT THE BEGINNING OF THE WEEK.

TONIGHT...MODELS ARE FURTHER WEST WITH THE DRYLINE THAN THEY WERE
YESTERDAY. INITIATION HAS BEGUN IN EASTERN COLORADO. WILL HAVE DEEP
LIFT THROUGH THE NIGHT AS THE PRECIPITATION MOVES SLOWLY EAST AND
NORTHEAST. AFTER SPEEDING UP THE LAST FEW DAYS...THE MODELS SLOWED
THE PROGRESSION BACK TODAY. HAVE HIT THE WORDING HARD IN THE ZONES.
REINTRODUCED THE HEAVY RAINFALL POTENTIAL DUE TO THE TRAINING
POSSIBLE.

SUNDAY/SUNDAY NIGHT...BECAUSE OF THE SLOWER PROGRESSION OF THE
STORM...THE RAINFALL WILL LAST LONGER INTO THE DAY. SO RAISED THE
POPS ACCORDINGLY. ALSO LOWERED MAXES BECAUSE OF THE LINGERING CLOUD
COVER AND PRECIPITATION. SOMETHING THE NIGHT SHIFT WILL HAVE TO
CONSIDER IS THE STRENGTH OF THE WINDS BEHIND THE SYSTEM TOMORROW.
MODELS INDICATE THAT WE COULD REACH ADVISORY CRITERIA.

THE NIGHT PERIOD CONTINUES TO BE A PROBLEM. NIGHT SHIFT TOOK THE
POPS OUT BUT MODELS ARE PERSISTENT IN BRINGING IN SOME LIFT AND
MOISTURE IN THE WESTERN PORTION OF THE FORECAST AREA AFTER MIDNIGHT.
RIDGING IN THE EASTERN COUNTIES WILL KEEP THEM DRY. SO REINTRODUCED
A SLIGHT CHANCE OF SHOWERS THERE. BECAUSE OF THE EASTERLY WINDS AND
MOISTURE INCREASE AT LOW LEVELS...INTRODUCED PATCHY FOG.

MONDAY/MONDAY NIGHT...WILL HAVE LINGERING PATCHY FOG IN THE MORNING.
NEW MODEL RUN IS SLOWER THAN YESTERDAY WITH THIS NEXT SYSTEM. LIFT
AND UPPER JET ARE TO THE WEST OF THE AREA LATE MONDAY AFTERNOON. HAVE
SOUTHEAST WINDS PUMPING IN MOISTURE AT LOW LEVELS AND THE LEE
TROUGH/DRYLINE LOOKS TO BE TO THE WEST OF THE AREA...WHICH HAS BEEN
THE PATTERN LATELY. PULLED THE SLIGHT CHANCE POPS IN THE AFTERNOON
BACK TO THE WEST FOR LOCATIONS ALONG AND WEST OF THE KANSAS AND
COLORADO BORDER. SOME DIFFERENCE IN THE JET PROGRESSION DURING THE
NIGHT. NAM HAS THE LEFT FRONT QUADRANT OVER THE WESTERN PORTION OF
THE FORECAST AREA BY 12Z...THE UKMET IS A LITTLE FURTHER EAST WITH
THE GFS OVER THE EASTERN THIRD OF THE AREA. THE SLOWER PROGRESSION
WOULD MAKE SENSE CONSIDERING THE AMPLIFICATION AND THE JET WIND
BEHIND THE SYSTEM. LIFT AND MOISTURE IN PLACE FOR ANOTHER BOUT WITH
STRONG TO SEVERE THUNDERSTORMS DURING THE NIGHT...AND HAVE CONTINUED
THE HIGH CHANCE FOR THAT PERIOD WITH A SLIGHTLY HIGHER CHANCE IN THE
WEST. DEPENDING ON THE CLOUD COVER...SHOULD WARM UP OKAY DESPITE THE
SOUTHEAST WINDS. WILL PROBABLY END UP GOING NEAR GUIDANCE FOR THE
MAXES.

TUESDAY...MODELS ARE IN GOOD AGREEMENT WITH THE NEXT SYSTEM. THE
ECMWF IS A LITTLE FURTHER NORTH THAN THE CANADIAN AND THE GFS
FURTHER SOUTH WITH THE UKMET IN BETWEEN. STILL LOOK TO HAVE SOME
JET LIFT AROUND. POPS ARE HIGH. CURRENT FORECAST HAS THIS WELL IN
HAND AND ONLY MADE MINOR TWEEKS. LOOKS LIKE A COOL AND RAINY DAY.

TUESDAY NIGHT THROUGH THURSDAY...MODELS ARE SLOWER IN KICKING THE
TUESDAY SYSTEM OUT AND THEY ALL PRETTY MUCH AGREE ON THIS. WHAT IS
INTERESTING THE GFS IS THE FURTHEST SOUTH AND IT HAS HAD A NORTHERN
BIAS RECENTLY. PRECIPITATION LOOKS WIDESPREAD AND CONTINUES INTO
WEDNESDAY WITH SOME LINGERING PRECIPITATION MAYBE IN THE FAR
SOUTHEAST LATE WEDNESDAY. KEPT COOL TEMPERATURES ON WEDNESDAY.
THURSDAY LOOKS TO BE THE IN BETWEEN DAY AND WILL KEEP DRY WITH
RIDGING.

THURSDAY NIGHT INTO SATURDAY...UNLIKE THE EARLIER PART OF THIS
PERIOD...PLENTY OF DISCREPANCY IN THE MODELS DURING THIS PERIOD.
THE GFS IS MORE PROGRESSIVE WITH THE NEXT SYSTEM IN TAKING
NORTHWEST TO SOUTHEAST ACROSS THE AREA. THE 12Z RUN OF THE GFS IS
FURTHER SOUTH THAN THE 06Z GFS AND WOULD MAKE FOR A COOL AND WRAP
AROUND STRATIFORM RAIN DAY THURSDAY NIGHT INTO FRIDAY WITH RIDGING
ON SATURDAY. HOWEVER...THE ECMWF CUTOFFS/KEEPS UPPER LOW OVER THE
NORTHERN GREAT BASIN INTO WYOMING AND KEEPS THE AREA IN THE WARM
SECTOR. LEE TROUGH IS TO THE WEST OF THE AREA. THIS WOULD MAKE FOR
A WARMER FORECAST WITH A THREAT FOR CONVECTION. FROM HPC BLEND
FORECASTS THEY ARE LEANING MORE TOWARD THE ECMWF. WAS HARD TO BLEND
WITH SURROUNDING OFFICES ON THIS BUT DID THIS WITH SLIGHT TWEEKS TO
THE HPC GUIDANCE. DID GO WITH THE WARMER TEMPERATURES AND THE
CHANCE OF CONVECTION.

THANKS TO ALL FOR COLLABORATION.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

BULLER
Hazardous weather outlook, Apr 21, 9:54 AM MST, 6 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1054 AM MDT SAT APR 21 2007

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-221215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1054 AM MDT SAT APR 21 2007 /1154 AM CDT SAT APR 21 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS NORTHWEST
KANSAS AND SOUTHWEST NEBRASKA WITH A SLIGHT RISK OF THUNDERSTORMS
OVER YUMA...KIT CARSON...AND CHEYENNE COUNTIES IN EASTERN COLORADO
TODAY. A STRONG UPPER LEVEL LOW OVER ARIZONA WILL EJECT INTO
EASTERN NEBRASKA BY SUNDAY MORNING. SURFACE HEATING COMBINED WITH
INCREASING INSTABILITY WILL RESULT IN RAPID THUNDERSTORM
DEVELOPMENT BY MID TO LATE AFTERNOON. A DRYLINE IN EASTERN
COLORADO WILL LEAD TO SUPERCELL THUNDERSTORM DEVELOPMENT THIS
AFTERNOON. STORMS ARE EXPECTED TO MOVE NORTHEAST AROUND 35 MPH.
THE MAIN THREAT WILL TRANSITION FROM LARGE HAIL AND A FEW STRONG
TORNADOES LATE THIS AFTERNOON TO LARGE HAIL AND DAMAGING WINDS
DURING THE EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK FOR SEVERE WEATHER ACROSS THE ENTIRE TRI-
STATE REGION MONDAY AHEAD OF AN INTENSIFYING UPPER LEVEL LOW
ADVANCING FROM THE WEST. SHOWERS AND THUNDERSTORMS ARE ALSO
EXPECTED TO LINGER THROUGH WEDNESDAY AS THIS SYSTEM MOVES EAST OF
THE ROCKIES AND ACROSS THE CENTRAL PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND TONIGHT.

CLK

The radar

The Goodland radar (KGLD), 136 km away, was scanning. The volume nearest the first event began at 22:55 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 tornado. Local standard time, as filed.

Hail, Yuma

When
April 21, 3:55 PM MST
Where
Yuma County, 6 mi SW of Clarkville
Measured
2 in hail
Reported by
Public
Coordinates
40.319, -102.701

Hail, Yuma

When
April 21, 4:10 PM MST
Where
Yuma County, 3 mi NW of Joes
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.681, -102.720

Hail, Yuma

When
April 21, 4:10 PM MST
Where
Yuma County, 5 mi W of Clarkville
Measured
0.75 in hail
Reported by
Public
Coordinates
40.380, -102.715

Hail covering the ground.

Hail, Cheyenne

When
April 21, 4:23 PM MST
Where
Cheyenne County, 9 mi NNE of Kit Carson
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
38.890, -102.716

Hail, Cheyenne

When
April 21, 4:44 PM MST
Where
Cheyenne County, 14 mi NNW of Firstview
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.007, -102.629

Hail covering the ground.

Tornado, Kit Carson

When
April 21, 4:54 PM MST to 4:55 PM MST
Where
Kit Carson County, 13 mi N of Bethune
Rating
EF0
Path length
0.5 mi
Path width
10 yd
Property damage
$30,000
Reported by
Public
Coordinates
39.418, -102.470

Brief tornado produced damage to outbuildings at a farmstead on Road 37.5 and Road LL in extreme northern Kit Carson county. A 25x100 shed was lofted and flipped over. This resulted in damage to a hay bailer and two grain bins.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyThe tornado archive for Colorado, 2007Warnings in Colorado, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 20664, 20665, 20666, 20667, 20668, 21478.